The City of Portland’s Public Health Division and Police Department are urging residents to familiarize themselves with the risks and signs of an opioid overdose and be prepared to respond. Several community resources are available for assistance.
Risks for Overdose:
- Any period of sobriety - as little as 24 hours can reduce tolerance
- Using alone out of fear or shame
- Physical health – chronic medical conditions, malnutrition, dehydration
- Inconsistent/unfamiliar supply or change in quality
- Mixing substances – particularly with benzodiazepines or alcohol
Signs of Overdose:
- Pale and clammy skin
- Blue lips/fingertip
- Slow or no breathing
- Slow or no heartbeat
- Vomiting or gurgling
How to Respond:
- Call 911 – it is the safest and fastest way to get help on the way
- Administer naloxone (narcan) if you have it
- Stay with the person
- Use the recovery position
If you are in recovery and considering using, please reach out to a person you feel safe with or utilize one of the resources below.
If you would like more information on recognizing and responding to overdose or information on how to obtain naloxone, please call Bridget Rauscher at 207-874-8798 or Portland’s Needle Exchange Program (located at 103 India Street) at 207-874-8446.